Oklahoma, 2020

Flash Flood and Hail in Oklahoma, May 4, 2020

May 4, 2020 · NWS TSA · 39 events in 9 counties and zones

Strong to severe thunderstorms developed over northeastern Oklahoma during the morning of the 5th, as warm, moist, and unstable air was drawn northward over a warm front that stretched across the area. Strong instability, coupled with strong deep-layer wind shear, promoted the development of supercells that produced large hail up to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$990,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northeastern Oklahoma during the morning of the 5th, as warm, moist, and unstable air was drawn northward over a warm front that stretched across the area. Strong instability, coupled with strong deep-layer wind shear, promoted the development of supercells that produced large hail up to tennis ball size.

Another round of thunderstorms developed across northeastern Oklahoma during the afternoon as a cold front moved into the area. The combination of strong instability and strong deep-layer wind shear resulted in supercells to once again develop, producing large hail up to baseball size and damaging wind gusts, as the storms moved east and southeast through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 4, 5:13 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 4, 5:13 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
613 AM CDT Mon May 4 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR cigs will be somewhat patchy through the morning hours,
with the better chances of lower cigs at the northeast OK and
northwest AR sites. Strong to severe storms will develop along
a cold front after 20-21Z across northeast OK, with clusters of
storms impacting the area the remainder of the afternoon and
into the evening hours. Storms should exit southeast OK and west
central AR toward 04-05Z.

&&

.PREV DISCUSSION... /Issued 340 AM CDT Mon May 4 2020/

DISCUSSION...
The primary focus of this forecast will be the potential for
severe weather today, especially during the late afternoon into
the evening.

Early this morning a sfc warm front was situated near the Red
River and extends northwest to a sfc low in southeast CO. Warm
advection/moisture transport continues to strengthen this morning
north of the warm front. thus far only a few echoes have shown up
in the past hour or so from near KFSM to KPNC, but this should
increase over the next couple of hours. Elevated instability is
sufficient for a few strong or even severe elevated storms this
morning. Additional more widespread elevated convection likely
will spread across KS later in the morning, possibly moving into
far northeast OK and northwest AR.

By late afternoon, axis of very strong instability with sfc CAPE
in the 4000-5000 range will be oriented from south central into
northeast OK ahead of an approaching cold front. Cap should
weaken and be easily overcome by convergence along the front, with
thunderstorms rapidly developing. Forecast 0-6km shear in the
40-50 knot range with vectors oriented somewhat normal to the
front does support supercell structures initially, with forecast
lapse rates indicative for potential of very large hail (2-3
inch), and some potential for a few tornadoes as well. Storms
should expand and grow into several clusters with the damaging
wind threat becoming more prevalent through the evening. In
addition, storms may be slow moving at the onset, and given PWAT
values >1.5 inches, some potential exists for locally excessive
rainfall. Storms should push southeast of the area before 06z as
the front moves south of the area.

Dry weather with near normal temperatures will return Tue-Wed
before a stronger shortwave moves through the mean upper ridge in
the western U.S. by Thursday. Rain and thunderstorm chances will
increase during this period, with a fairly strong cold front
pushing through by Friday and bringing below normal temperatures
into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  54  74  51 /  80  60   0   0
FSM   86  59  75  49 /  30  80  10   0
MLC   86  57  74  50 /  10  80  10   0
BVO   83  53  73  50 /  80  30   0   0
FYV   79  54  71  48 /  50  80  10   0
BYV   75  54  69  46 /  50  80  10   0
MKO   85  56  72  50 /  50  80   0   0
MIO   80  54  70  48 /  80  80   0   0
F10   86  56  74  50 /  60  80   0   0
HHW   86  61  76  51 /   0  70  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, May 4, 3:54 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 AM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 AM CDT Mon May 4 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Most of eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Most of eastern Oklahoma and northwest Arkansas.
	ONSET...Mainly after 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

DISCUSSION...
In the near term, a few thunderstorms may develop this morning
across parts of far northeast Oklahoma and northwest Arkansas.
These storms could be strong to severe, with hail and gusty winds
possible.

The atmosphere is forecast to be extremely unstable this afternoon
across all of eastern Oklahoma and northwest Arkansas. Thunderstorms
are expected to develop after 2 pm along a cold front that will
be entering northeast Oklahoma. These storms will quickly become
severe, with several clusters of storms expected as the front
moves through eastern Oklahoma and northwest Arkansas the remainder
of the afternoon and evening. A few tornadoes will be possible,
along with large hail and damaging winds.

Here is the latest timing for the expected severe weather:

Northeast Oklahoma - 3 to 7 pm.
Southeast Oklahoma and northwest Arkansas - 5 to 10 pm.

Be weather aware this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is
issued for your area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday. Next
weekend is looking dry with below normal temperatures.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 4, 7:05 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
805 AM CDT Mon May 4 2020

OKZ057-061-062-041345-
Craig OK-Rogers OK-Mayes OK-
805 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG...NORTHEASTERN
ROGERS AND NORTHWESTERN MAYES COUNTIES UNTIL 845 AM CDT...

At 805 AM CDT, a strong thunderstorm was located over Chelsea, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Vinita...                         Chelsea...
Big Cabin...                      White Oak...

This includes Interstate 44 between mile markers 269 and 287.

LAT...LON 3661 9504 3642 9544 3657 9556 3660 9551
      3660 9543 3664 9543 3679 9518
TIME...MOT...LOC 1305Z 237DEG 29KT 3654 9542

The radar

The Tulsa radar (KINX), 45 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

35 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Rogers

When
May 4, 7:17 AM CST
Where
Rogers County, 1.87 mi SSE of Catale
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.546, -95.364

Hail, Craig

When
May 4, 7:40 AM CST
Where
Craig County, 6.31 mi SSE of White Oak
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.537, -95.222

Hail larger than golf ball size damaged vehicles and homes.

Hail, Craig

When
May 4, 7:45 AM CST
Where
Craig County, 6 mi NNE of Vinita
Measured
1.5 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.730, -95.109

Ping pong ball size hail damaged vehicles and homes.

Hail, Craig

When
May 4, 7:52 AM CST
Where
Craig County, 0.66 mi SSW of Vinita
Measured
2 in hail
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.641, -95.155

Hail larger than golf ball size damaged vehicles, homes, and businesses.

Hail, Craig

When
May 4, 7:55 AM CST
Where
Craig County, 9.24 mi SE of Vinita Arpt
Measured
2.5 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.529, -95.028

Tennis ball size hail damaged vehicles and homes.

Hail, Mayes

When
May 4, 8:05 AM CST
Where
Mayes County, Disney
Measured
2.5 in hail
Property damage
$150,000
Reported by
Public
Coordinates
36.480, -95.020

Tennis ball size hail damaged vehicles, homes, and businesses.

Hail, Ottawa

When
May 4, 8:07 AM CST
Where
Ottawa County, 2 mi N of Miami
Measured
2 in hail
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
36.909, -94.880

Hail larger than golf ball size damaged vehicles, homes, and businesses.

Hail, Ottawa

When
May 4, 8:08 AM CST
Where
Ottawa County, 0.36 mi N of Picher
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.985, -94.829

Hail, Craig

When
May 4, 8:12 AM CST
Where
Craig County, 6.67 mi SSE of Vinita Arpt
Measured
2.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.528, -95.112

Tennis ball size hail damaged vehicles and homes.

Hail, Delaware

When
May 4, 8:25 AM CST
Where
Delaware County, 3 mi WSW of Jay
Measured
2.5 in hail
Property damage
$30,000
Reported by
Public
Coordinates
36.403, -94.850

Tennis ball size hail damaged vehicles and homes.

Hail, Ottawa

When
May 4, 8:25 AM CST
Where
Ottawa County, 0.66 mi SE of Afton
Measured
1.75 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
36.693, -94.962

Golf ball size hail damaged vehicles and homes.

Hail, Delaware

When
May 4, 8:25 AM CST
Where
Delaware County, 3 mi W of Jay
Measured
1.5 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.420, -94.854

Ping pong ball size hail damaged vehicles and homes.

Hail, Ottawa

When
May 4, 8:35 AM CST
Where
Ottawa County, Fairland
Measured
1.5 in hail
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
36.750, -94.850

Ping pong ball size hail damaged vehicles and homes.

Hail, Craig

When
May 4, 8:49 AM CST
Where
Craig County, 4 mi E of Welch
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.870, -95.028

Golf ball size hail damaged vehicles and homes.

Hail, Craig

When
May 4, 3:25 PM CST
Where
Craig County, 7.43 mi NW of Welch
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.950, -95.190

Golf ball size hail damaged vehicles and homes.

Hail, Rogers

When
May 4, 4:20 PM CST
Where
Rogers County, 3 mi NW of Foyil
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.461, -95.558

Golf ball size hail damaged vehicles and homes.

Hail, Mayes

When
May 4, 4:37 PM CST
Where
Mayes County, 6.61 mi SSW of Chelsea
Measured
2 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.437, -95.445

Hail larger than golf ball size damaged vehicles and homes.

Hail, Ottawa

When
May 4, 4:50 PM CST
Where
Ottawa County, 0.37 mi SSE of Miami
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.875, -94.878

Hail, Mayes

When
May 4, 4:56 PM CST
Where
Mayes County, 6 mi NW of Pryor
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.361, -95.396

Golf ball size hail damaged vehicles and homes.

Hail, Mayes

When
May 4, 5:03 PM CST
Where
Mayes County, 3 mi N of Pryor
Measured
1 in hail
Reported by
Public
Coordinates
36.343, -95.320

Hail, Ottawa

When
May 4, 5:06 PM CST
Where
Ottawa County, 0.59 mi SE of Wyandotte
Measured
2.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
36.793, -94.724

Tennis ball size hail damaged vehicles, homes, and businesses.

Hail, Ottawa

When
May 4, 5:08 PM CST
Where
Ottawa County, 10 mi E of Miami
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.880, -94.699

Baseball size hail damaged vehicles and homes.

Thunderstorm Wind, Ottawa

When
May 4, 5:10 PM CST
Where
Ottawa County, 3.86 mi SSE of Wyandotte
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.746, -94.712

Strong thunderstorm wind blew down trees along Highway 10, and along the S 652 Road.

Thunderstorm Wind, Mayes

When
May 4, 5:10 PM CST
Where
Mayes County, 6 mi SW of Pryor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.239, -95.396

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Mayes

When
May 4, 5:15 PM CST
Where
Mayes County, 0.52 mi NNE of Pryor
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.307, -95.318

Strong thunderstorm wind damaged the roof of a theater in Pryor.

Hail, Rogers

When
May 4, 5:29 PM CST
Where
Rogers County, 2 mi SW of Tiawah
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.249, -95.595

Golf ball size hail damaged vehicles and homes.

Hail, Okmulgee

When
May 4, 5:29 PM CST
Where
Okmulgee County, 5.12 mi NNW of Preston
Measured
0.75 in hail
Reported by
Public
Coordinates
35.790, -96.010

Hail, Mayes

When
May 4, 5:39 PM CST
Where
Mayes County, 4.32 mi WSW of Boatman
Measured
2.5 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.245, -95.251

Tennis ball size hail damaged vehicles and homes.

Hail, Mayes

When
May 4, 5:40 PM CST
Where
Mayes County, 3 mi N of Locust Grove
Measured
2 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
36.243, -95.170

Hail larger than golf ball size damaged vehicles and homes.

Flash Flood, Mayes

When
May 4, 5:50 PM CST to 8:45 PM CST
Where
Mayes County, Pryor to 0.8 mi ENE of Pryor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.300, -95.320

Several roads were flooded in and around Pryor.

Hail, Mayes

When
May 4, 5:52 PM CST
Where
Mayes County, 5 mi W of Chouteau
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.180, -95.440

Golf ball size hail damaged vehicles and homes.

Hail, Okfuskee

When
May 4, 5:53 PM CST
Where
Okfuskee County, 6 mi N of Okemah
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.517, -96.300

Golf ball size hail damaged vehicles and homes.

Hail, Mayes

When
May 4, 5:57 PM CST
Where
Mayes County, 5 mi WSW of Chouteau
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.152, -95.433

Golf ball size hail damaged vehicles and homes.

Hail, Mayes

When
May 4, 6:01 PM CST
Where
Mayes County, 5.22 mi NW of Mazie
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.150, -95.440

Golf ball size hail damaged vehicles and homes.

Hail, Cherokee

When
May 4, 7:25 PM CST
Where
Cherokee County, 0.4 mi ENE of Hulbert
Measured
1.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.932, -95.143

Ping pong ball size hail damaged vehicles and homes.

Hail, Cherokee

When
May 4, 7:36 PM CST
Where
Cherokee County, 2 mi WNW of Tahlequah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.931, -95.003

Hail, Cherokee

When
May 4, 7:43 PM CST
Where
Cherokee County, 3 mi N of Tahlequah
Measured
1 in hail
Reported by
Public
Coordinates
35.963, -94.970

Hail, Sequoyah

When
May 4, 8:24 PM CST
Where
Sequoyah County, 2 mi S of Box
Measured
1.5 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.551, -94.980

Ping pong ball size hail damaged vehicles and homes.

Hail, Sequoyah

When
May 4, 9:47 PM CST
Where
Sequoyah County, 1 mi NNE of Brushy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.563, -94.713

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890919, 891463, 891464, 891465, 891466, 891468, 891469, 891470, 891472, 891488, 891489, 891490, 891491, 891492, 891506, 891507, 891508, 891509, 891510, 891511, 891512, 891513, 891516, 891520, 891522, 891523, 891524, 891527, 891542, 891543, 891544, 891546, 891547, 891548, 891549, 891550, 891552, 891557, 891558.